To manage my POTS I take a beta blocker, which slows down my hear rate, and a vasovagal constrictor, which raises my blood pressure. For those of you that might know someone with POTS, and want to know what it feels like when their meds (medication) wear off, I will try and describe what it is like for me.
I take both my meds every four hours, and I can easily tell when they are wearing off.
The first thing I notice usually is that my whole body feels heavy. It’s like someone cased my hands and legs in cement.
Then the joints in my hands hurt and become stiff. When I look at my hands I can easily see the popping veins. That normally the first sign that the meds have worn off.
My vision becomes blurry. Not to the point where I am unable to see or read, but it takes more effort to look at something. Almost like I have to focus longer to be able to see things.
Then I get dizzy, and I have to walk faster from seat to seat. I have to plan my how I am going to get from one place to another, because I am unable to walk very far without falling or passing out.
Lastly I will get a headache after about a half hour of the meds wearing off. It usually starts behind my eyes and becomes an intense pressure behind the front of my skull. If it persists I lose the ability to focus on anything for a long period of time, it becomes painful to open my eyes, and my sensitivity to stimuli skyrockets.
These are all the things that I know will happen every time, but of course with dysautonomia, anything can really happen. I could have chest pain, and pass out, without having blurry vision. It is all about getting to know your body.
I usually set an alarm for when I have to take my meds, and always make sure to have extra with me.
Last year I forgot my meds when I was in class and they wore off when I was in the middle of a two hour class. By the time the class ended I could barely stand, because I had over-exerted myself in class. I was looking at a fifteen minute walk back to my dorm, so I called my boyfriend and told him what happened. He already knew about my POTS and that I usually never ask for any type of help, a flaw I have been working to correct.
He walked to the building I was in and walked with me back to my dorm. We took frequent brakes and he had his arm around my waist the whole time, just in case I fell. Now I always keep an extra dose in my backpack, and most of my friends have some extra doses with them.
You learn how to adapt, and prevent being in pain. I try very hard to prevent the feeling of the meds wearing off, but sometimes I let a half hour laps just to be like “Yup, I still have it. Dang.”